Is Your Skincare Product Causing Skin Purging?

A stubborn acne breakout may be a short-term side effect of your updated skincare routine.

Have you ever invested in a pricey vitamin C serum, cleanser, or retinoid, expecting it to give your skin a smooth, blemish-free complexion, but you end up with an acne breakout? Not only do you have a new set of skin problems, but you also spent your hard-earned money on another product destined for the bottom of your bathroom drawer.

Well, it turns out that some acne breakouts are a normal side effect of your new product, per the American Academy of Dermatology Association (AAD). Also known as "skin purging," worsening acne is a short-term reaction to certain ingredients.

So, how do you know whether your recent acne breakout is the result of skin purging? Here's what you need to know about the ingredients that cause a temporary onslaught of acne.

Girl looking into a mirror and touching her face to examine her skin.
Tassii / Getty Images

What Is Skin Purging?

Skin purging occurs because of some ingredients that accelerate your body's natural process of getting rid of dead skin cells.

Products that contain certain components—including lactic acid, salicylic acid, glycolic acid, and retinoids—are likely the culprits of your acne breakout. That is because they are designed to speed up cell turnover.

"Acne starts out as what we call microcomedones, which are under the surface of the skin and not visible," said Arielle R. Nagler, MD, assistant professor of dermatology at New York University Grossman School of Medicine in New York City. "Some treatment products increase the turnover of the skin and help to reveal these microcomedones earlier, or in an accelerated way."

That often brings hidden sebum—the oils your body produces to protect your skin—dirt, and dead skin cells to the surface of your skin. That buildup is what clogs your pores and brings about new pimples.

But eventually, your skin adapts to those ingredients and clears up, allowing you to finally reap the benefits of that new product.

According to the AAD, one of the most common acne treatments that cause skin purging is isotretinoin—previously known under its now-defunct brand name Accutane—an oral medication used to treat severe acne. Isotretinoin is a type of retinoid, or synthetic vitamin A, which often causes increased acne breakouts before your skin has that promised flawless look.

How Long Does Skin Purging Last?

So, at what point should you give up and accept that your new cleanser or serum is causing regular acne breakouts rather than a temporary purge?

If you are using something that contains lactic acid, salicylic acid, glycolic acid, or retinoids, Dr. Nagler recommended that skin purging typically lasts six to eight weeks. If your acne does not improve after that time, it is probably time to drop it from your daily regimen.

Skin Purging vs. Regular Acne Breakouts

Not every crop of new pimples is the result of skin purging.

"If you try a new product and you start to break out, it depends on the ingredients as to whether you should stop [using] it," said Debra Jaliman, MD, assistant professor of dermatology at Icahn School of Medicine at Mount Sinai in New York City.

Dr. Jailman warned against shea butter, silicones, and oil-based products that may clog pores. According to the AAD, products that do not clog pores are labeled "non-comedogenic" and can decrease your risk of an acne breakout.

There are a few differences between pimples caused by skin purging and those brought about by sensitivity to those ingredients. For example, skin purging causes acne that disappears quickly and does not leave a scar. On the other hand, normal acne breakouts may cause pimples that slowly shrink away and often leave marks.

"If you're using something [with those ingredients], then you could be breaking out from the product itself," said Dr. Jailman. Itching, redness, or irritation are signs your skin is simply sensitive to the product's formula.

If your new product does not contain any ingredients known to cause skin purging, you may want to stop using it sooner rather than later.

"If it isn't something that's formulated to help skin turn over and you're breaking out more, you should stop," noted Dr. Nagler.

Aside from the ingredients list on your new product, other behaviors may cause stubborn pimples unrelated to skin purging. Per the AAD, those include:

  • Sharing makeup products and tools with other people
  • Trying too many acne treatments within weeks of each other
  • Falling asleep at night before taking off your makeup
  • Washing your face more than two times per day
  • Harshly scrubbing your skin
  • Popping your pimples
  • Using a towel to wipe away your sweat while exercising

Preventing Another Purge

You may not be able to avoid a skin purge altogether, but you can help your skin adapt to your new product by slowly introducing it to your daily regimen.

Suppose your dermatologist prescribes you a topical retinoid. Per the AAD, for the first few weeks, you may only use a low dose of the cream every three days, slowly building up until you are applying it to your face every night. Once your skin adapts to the retinoid, you may even opt for a more potent dose than your current one.

Gradually adding a new product known to cause a purge to your skincare routine can minimize acne breakouts and other irritating side effects, like redness and dryness.

Summary

Although acne treatments that cause an invasion of unwanted red pustules sound a bit counterintuitive, it is completely normal. After a month or two of slowly introducing a new product to your meticulous skincare routine, you may finally notice smooth, blemish-free skin.

However, it is important to be wary of the ingredients in your new product. If it is not non-comedogenic—or includes the makings of clogged pores—you may want to sacrifice that new cleanser or serum.

Was this page helpful?
Related Articles